Ask a doctor

When Does Botox Cause Bags Under the Eyes?

I only had botox three days ago, so I have yet to see any changes. However, one side-effect is worrying me: I have read that botox can cause under-eye bags when used to treat crow's feet. Why does this happen, and what injection sites are likely to cause this. I was treated around my eyes near my cheekbone, and on my nose for bunny lines.

Doctor Answers (5)

Botox can cause bags of the lower eyelid

+1

Botox can cause bags of the lower eyelids if someone is prone to fluid retention from chronic allergies, sinusitis or other  systemic problems. The botox, if injected close to the lower eyelid muscle, weakens the pump action so that fluids are drained away as they would normally be. Fortunately the botox will wear off and the bags of fluid should disappear eventually as the botox has worn off. I am not aware that Botox could cause bags of fat to protrude, unless there were some abnormality of the orbicularis oculi muscle that sits on top of the fat and the relaxation of the muscle would allow a herniation of fat to extend forward.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Effects

+1

Botox can not make you have under-eye bags if you did not already have them, most likely the muscle around the eye was weakens with your botox making them more noticeable to you, this will wear off as the botox wear's off.

Hannah Vargas, MD
Kansas City Facial Plastic Surgeon
5.0 out of 5 stars 21 reviews

Botox Does Not Cause Bags

+1

Botox will not cause bags under one's eyes.  Most likely the bags were there before the injections and are now being made more prominent with the weakening of the muscles around the area.  Sometimes more toxin is required to lessen the affect – and skilled injectors can usually handle this situation without much difficulty.

Michael Gold, MD
Nashville Dermatologic Surgeon
4.0 out of 5 stars 3 reviews

You might also like...

Too much of a good thing.

+1

I usually stop Botox treatment at the midline raphe ( image a straight horizontal line extending from the outer corner of the eye.  Below this point, the agent can weaken the orbicularis oculi muscle that helps the lower eyelid from sagging.  Weaken this and guess what?--you get a little bag at the top of the cheek.  This will eventually wear off.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Undereye sagging from Botox

+1

If you have loose skin on the lower lids, Botox injections for crow's feet can make the skin under the eyes look baggy.  This is usually a problem in older people who could benefit from a lower lid lift, or blepharoplasty.  If you do get this side effect from Botox, it is temporary and will resolve as the effect of the Botox wears off.  Regarding not seeing an effect after 3 days, It can take up to a week for botulinum toxin to take full effect.

Mary Ruth Buchness, MD
New York Dermatologic Surgeon

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.